Illinois, 2016Damaging Wind in Illinois, July 10, 2016
July 10, 2016 · NWS ILX · 1 event in 1 county or zone
A decaying line of thunderstorms pushed into west-central Illinois during the afternoon of July 10th. The storms produced wind gusts of 60-65 mph across northwestern Knox County, resulting in scattered wind damage across the city of Galesburg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying line of thunderstorms pushed into west-central Illinois during the afternoon of July 10th. The storms produced wind gusts of 60-65 mph across northwestern Knox County, resulting in scattered wind damage across the city of Galesburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 10, 2:04 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 10, 2:04 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
304 PM CDT SUN JUL 10 2016
.SHORT TERM...(Tonight)
ISSUED AT 304 PM CDT Sun Jul 10 2016
Previously a forecast for a quiet day, but a tenacious MCS out of
the Upper Midwest is making its way into Illinois this afternoon,
bringing the chance for some showers and thunderstorms NW of the
Illinois River Valley. Southern and eastern edge had been steadily
eroding as well as slowing through the morning and early afternoon.
Cloud tops had been steadily warming as well...at least until the
southern edge got out from under the cap and started tapping into
the greater instability from the mid Miss River Valley and to the
south. So far, the more northerly half is considerably weaker, but
will likely be getting into more unstable air as well with a more
southerly progression. Since the instability gradient runs from the
Quad Cities down to PAH, expect the storms to follow that general
path. Eastern extent of the showers and thunderstorms difficult to
call, as the high pressure ridge is just to the east. Models, both
hi and low res...all having problems working with the current
conditions. Have been conservative with the pops in the western
CWA after 00z...but will have to monitor for further activity.
&&
.LONG TERM...(Monday through Sunday)
ISSUED AT 304 PM CDT Sun Jul 10 2016
Summer time heat and humidity will prevail over IL Mon-Wed with
highs in the upper 80s to around 90F. This due to upper level ridge
over the mid/southern MS river valley expanding into the eastern US
and surface high pressure ridge over the western Great Lakes and
IN/eastern IL parks off the mid Atlantic coast. Will also see
increasing chances of showers and thunderstorms from west to east
through mid week with drier weather returning Thu night and Friday.
Most of CWA will be dry on Monday and Monday night with nearby upper
level high pressure ridge. Just isolated showers and thunderstorms
over far nw CWA by overnight Monday night as MCS approaches nw IL
from IA later Monday night. Mostly sunny skies and southerly winds
will bring more humidity to area on Monday as dewpoints climb into
the lower 70s with highs in the upper 80s to near 90F. Afternoon
heat indices in the mid to upper 90s. Muggy lows Monday night in the
lower 70s, with areas near the IN border in upper 60s to around 70F.
Have isolated to scattered convection on Tue with best coverage over
the IL river valley. Eastern IL will likely stay dry Tue morning
with isolated convection appearing during Tue afternoon. Highs in
the upper 80s to around 90F again with dewpoints in the lower 70s
with afternoon heat indices of 95-99F.
A 562 dm 500 mb low along the eastern WA/OR border will track east
along the US/Canadian border and into western Ontario on Wed morning.
This will push a frontal boundary se toward nw IL on Wed and
increase chances of showers/thunderstorms by overnight Tue night
especially over IL river valley and across area on Wed. SPC has
slight risk of severe storms north of Peoria on Tue night and the
risk of strong to severe storms could shift southeast across the
rest of central IL on Wed. Airmass very unstable Wed with CAPES in
excess of 3000 J/kg and 0-6 km bulk shear rising to 35-45 kts north
of I-72 by 00z/7 pm Thu. Another hot and humid day with highs
approaching 90F with dewpoints in the 70s giving afternoon heat
indices around 100F.
Highs chances of showers/thunderstorms shift se of the IL river
on Thu with frontal boundary pushing se through central IL Wed
night and over southeast IL on Thu. Highs Thu range from lower 80s
nw of IL river to upper 80s southeast of I-70 where heat indices
peak near 95F at Lawrenceville. Just slight chance of convection
southeast of I-70 Thu evening, the dry and a bit cooler and less
humid air Thu night and Fri as weak high pressure ridge settles
into the Midwest. Highs Friday mostly in the lower 80s with
Lawrenceville near 85F while dewpoints in the mid 60s.
Chances of showers and thunderstorms lift back northeast Friday
night into especially sw areas and across CWA on Sat/Sun as frontal
boundary lifts back northeast. This will also bring back the heat
and humidity with dewpoints rising back into the lower 70s and
highs in the upper 80s to near 90F by Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1241 PM CDT Sun Jul 10 2016
MCS to the north providing ample cirrus. Some small patches of cu
out there as well, with mostly south/southeasterly winds. For now,
keeping the sct/bkn cu in and leaving out the shower activity. For
the afternoon, PIA and SPI may end up being updated for VCSH/VCTS
if the cu field starts spreading and/or the MCS makes it much
further south along the Miss River Valley. The instability
gradient is almost in line with the Miss River, and how much it
will edge eastward is different in each model, particularly as
impacted by current convection approaching from the north.
&&
.ILX Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...HJS
LONG TERM...07
AVIATION...HJS
Hazardous weather outlook, Jul 10, 2:56 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT SUN JUL 10 2016
ILZ038-042>046-051>057-061>063-066>068-071>073-111100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
356 PM CDT SUN JUL 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THUNDERSTORM CHANCES RETURN TO THE AREA BY TUESDAY AFTERNOON INTO
THURSDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT
THROUGH SUNDAY. THE THREAT OF SEVERE STORMS APPEARS LOW DURING
THIS TIME...THOUGH WEDNESDAY COULD SEE THE STRONGEST STORMS. IN
ADDITION...HEAT INDEX VALUES WILL REACH 95 TO 100 DEGREES DURING
THE AFTERNOON HOURS FROM MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ027>031-036-037-040-041-047>050-111100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
356 PM CDT SUN JUL 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A FEW STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WITH STRONG WINDS
AND HAIL WILL OCCUR MAINLY WEST OF THE ILLINOIS RIVER THROUGH
SUNSET TODAY. FREQUENT LIGHTNING AND BRIEF HEAVY RAINS COULD ALSO
OCCUR WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS WILL RETURN OVERNIGHT MONDAY NIGHT...WITH
SCATTERED THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT. THERE IS
A SLIGHT RISK OF SEVERE STORMS LATE TUESDAY AFTERNOON INTO TUESDAY
NIGHT NORTH OF PEORIA WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.
THUNDERSTORM CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH
SUNDAY. IN ADDITION...AFTERNOON HEAT INDEX VALUES WILL REACH 95
TO 100 DEGREES MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED UNTIL SUNSET WEST OF THE ILLINOIS
RIVER.
07
Thunderstorm Wind, Knox
- When
- July 10, 3:06 PM CST to 3:11 PM CST
- Where
- Knox County, Galesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 40.950, -90.370
Numerous tree branches and power lines were blown down around Galesburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 10 to 11, 20162 injured · $22 million · 3.25 in hail · 47 events
- Damaging Wind and Lightning Strike in Louisiana, July 10, 20161 death · 1 injured · $3,000 · 50 kt wind · 2 events
- Heat in Texas, July 10, 20161 death · 1 event
- Tornado and Hail in Montana, July 10, 2016$1.0 million · EF0 · 15 events
- Damaging Winds in Idaho, July 10, 201663 kt wind · 21 events
- Damaging Winds in Mississippi, July 10, 2016$15,000 · 52 kt wind · 3 events
- Rip Current in New Jersey, July 10, 20161 injured · 1 event
- Damaging Winds in South Carolina, July 10, 201665 kt wind · 8 events
- Damaging Winds in South Dakota, July 10, 201665 kt wind · 8 events
- Hail and Damaging Winds in North Dakota, July 10 to 11, 20161.25 in hail · 8 events
- Damaging Winds in Minnesota, July 10, 201656 kt wind · 5 events
- Tornado and Hail in Montana, July 10, 2016EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646794.